Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Flagstaff, AZ

March 23, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Mar 23, 2023, 12:19 AM MST for Coconino County, Arizona. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2023, 12:19 AM MST (07:19 UTC)
Expired
Mar 24, 2023, 10:49 AM MST
In force
35 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS55 KFGZ 230719
FFWFGZ
AZC005-231900-
/O.NEW.KFGZ.FF.W.0002.230323T0719Z-230323T1900Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1219 AM MST Thu Mar 23 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Havasu Creek basin in...
  Coconino County in north central Arizona...

* Until noon MST Thursday /100 PM MDT Thursday/.

* At 1215 AM MST /115 AM MDT/, river gauges reported rapid rises 
  along Cataract Creek upstream of the Havasu Creek basin. Flash 
  flooding is already occurring upstream and is expected to reach 
  Supai between 4 AM and 7 AM MST /5 AM and 8 AM MDT/.

  HAZARD...Life-threatening flash flooding. Upstream heavy rain
           and snowmelt producing flash flooding in and around
           the Havasu Creek basin.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Havasu Creek basin.

* Some locations that will experience flash flooding include...
  Havasupai Reservation and Supai.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
  Havasu Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents, campers, and hikers should hustle to higher ground 
immediately! Stay away from creeks and washes!

Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded. 
Much of Supai Campground will likely be inundated.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
5 follow-up statements
019 
WGUS75 KFGZ 231207
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
507 AM MST Thu Mar 23 2023

AZC005-231900-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-230323T1900Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
507 AM MST Thu Mar 23 2023 /607 AM MDT Thu Mar 23 2023/

...FLASH FLOOD WARNING FOR THE HAVASU CREEK BASIN REMAINS IN EFFECT 
UNTIL NOON MST/1 PM MDT/ TODAY FOR COCONINO COUNTY...

At 506 AM MST /606 AM MDT/, river gauges continued to show rapid 
rises along Cataract Creek upstream of the Havasu Creek basin. Flash 
flooding is already occurring and is expected to reach Supai between 
4 AM and 7 AM MST /5 AM and 8 AM MDT/.

HAZARD...Life-threatening flash flooding. Upstream heavy rain and
         snowmelt producing flash flooding in and around the
         Havasu Creek basin.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Havasu Creek basin.

Some locations that will experience flash flooding include...
  Havasupai Reservation and Supai.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
  Havasu Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents, campers, and hikers should hustle to higher ground 
immediately! Stay away from creeks and washes!

Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded. 
Much of Supai Campground will likely be inundated.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
456 
WGUS55 KFGZ 231826
FFWFGZ
AZC005-240200-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T0200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1126 AM MST Thu Mar 23 2023

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  The Havasu Creek basin in...
  Coconino County in north central Arizona...

* Until 700 PM MST Thursday /800 PM MDT Thursday/.

* At 1117 AM MST /1217 PM MDT/, river gauges continued to show rises 
  along Cataract Creek upstream of the Havasu Creek basin. Flash 
  flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Upstream heavy rain
           and snowmelt producing flash flooding in and around
           the Havasu Creek basin.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Havasu Creek basin. These rises are higher than
           those that occurred during the last week.

* Some locations that will experience flash flooding include...
  Havasupai Reservation and Supai.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
 Havasu Creek and Heather Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents, campers, and hikers should hustle to higher ground 
immediately! Stay away from creeks and washes!

Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded. 
Much of Supai Campground will likely be inundated.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Meola
590 
WGUS55 KFGZ 240102
FFWFGZ
AZC005-240800-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T0800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
602 PM MST Thu Mar 23 2023

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  The Havasu Creek basin in...
  Coconino County in north central Arizona...

* Until 100 AM MST Friday.

* At 557 PM MST, stream gauge reports indicated high flows continue 
  along Havasu Creek from Heather Wash through Supai to the Colorado 
  River. Flash flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Previous heavy rain
           and snow melt producing flash flooding in and around
           the Havasu Creek basin.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Havasu Creek basin.

* Some locations that will experience flash flooding include...
  Havasupai Reservation and Supai.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
  Havasu Creek, Coconino Wash, Little Coyote Canyon, Pasture Wash, 
  Heather Wash, Black Tank Wash and Colorado River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents, campers, and hikers should hustle to higher ground 
immediately! Stay away Havasu Creek and tributary creeks and washes!

Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded. 
Much of Supai Campground will likely be inundated.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
843 
WGUS55 KFGZ 240750
FFWFGZ
AZC005-241800-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1250 AM MST Fri Mar 24 2023

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  The Havasu Creek basin in...
  Coconino County in north central Arizona...

* Until 1100 AM MST Friday /noon MDT Friday/.

* At 1244 AM MST /144 AM MDT/, river guage reports near Heather Wash 
  indicated that water levels upstream have begun to lower. However, 
  flow remains elevated along Havasu Creek and is expected to remain 
  above flood stage through late this morning.

  HAZARD...Life-threatening flash flooding. Earlier heavy rain
           and snowmelt upstream producing flash flooding in the
           Havasu Creek basin.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in the Havasu
           Creek basin.

* Some locations that will experience flash flooding include...
  Havasupai Reservation and Supai.

This includes the following swimming holes...
	All swimming holes on Havasu Creek near Supai.

This includes the following creeks, washes and rivers...
 Havasu Creek and Heather Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Campers and hikers should hustle to higher ground immediately! Stay 
away from creeks and washes!

Foot bridges will be washed out in Supai Campground. Some campsites 
will be flooded. Campers may be stranded in portions of the 
campground.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
797 
WGUS75 KFGZ 241749
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1049 AM MST Fri Mar 24 2023

AZC005-241759-
/O.CAN.KFGZ.FF.W.0002.000000T0000Z-230324T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1049 AM MST Fri Mar 24 2023 /1149 AM MDT Fri Mar 24 2023/

...FLASH FLOOD WARNING FOR THE HAVASU CREEK BASIN FOR COCONINO 
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
      3632 11276 3631 11273 3627 11269 3611 11258
      3602 11249 3602 11261 3610 11263 3620 11269
      3624 11272 3627 11273

$$

Meola

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 8:44 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 8:44 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
844 PM MST Wed Mar 22 2023

.SYNOPSIS...Flooding will continue to linger in the lower
elevations tonight, especially in Yavapai and northern Gila
counties. Unsettled and cool weather will persist Thursday and
Friday with continued chances for showers.

&&

.UPDATE...Precipitation has come to an end across northern Arizona
this evening. Some clearing has developed across northwestern
Arizona, while cloud cover persists across eastern parts of the
state. Elevated water and some flooding continues south of the
Mogollon Rim, primarily across Yavapai County. Lower Oak Creek and
the Verde River will likely remain quite high through the
overnight hours. The existing Flood Watch will expire at 11 PM MST
tonight, given that most rivers/streams have reached their peaks.
The current forecast trends are on track with no major updates
needed this evening.

&&

.PREV DISCUSSION /243 PM MST/...A broad trough over the California
coast will continue to gradually shift east through the overnight
hours. Upslope showers and windy conditions should taper off over
northern Arizona later this afternoon and evening as slightly
more stable air builds into the region. Based on current
obs/trends, extended the wind advisory for the White Mountains and
LCR in Apache County until 8 PM MST. Will continue with the flood
watch across the lower elevations of Yavapai and Gila Counties
through this evening.

The trough axis will pivot over Arizona Thursday. Lingering
moisture, instability, and upslope flow will create another round
of upslope showers along the Mogollon Rim Thursday afternoon. Snow
levels will be around 6000 feet. However, snow amounts should
remain around an inch or less.

By Friday, northwesterly flow will develop over northern Arizona
in the wake of the trough. Another round of upslope showers will
be possible over the higher elevations. However, rain/snow amounts
should once again be on the light side.

Saturday through Sunday, dry, cool, and breezy conditions should
prevail as a broad area of low pressure sets up over the Northern
Rockies. There could be a shower or two along the AZ/UT border
each afternoon. However, impacts should remain low.

The medium range models prog short wave ridging developing over
the southwestern US Monday and Tuesday, with a gradual warming
trend expected. Temperatures will still be a few degree below
normal through the period.

The warming trend will be short lived as the medium range models
prog another trough digging along the California coast and into
Arizona next Wednesday and Thursday. With another Spring-like
system, expect snow levels to be relatively high for now.

&&

.AVIATION...For the 06z TAF package...Mainly VFR conditions are
expected through the TAF period, with light westerly winds.
Scattered rain and snow showers may develop Thursday afternoon,
bringing lower visibilities and cloud ceilings at times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for scattered rain and snow showers
continue. Temperatures remain 10-15 degrees below average.
Light westerly winds Thursday become gusty on Friday.

Saturday through Monday...A slight chance for high elevation snow
showers on Saturday gives way to cold, breezy, and mostly dry
conditions through early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Flood Watch until 11 PM MST this evening for AZZ018-037-038.

&&

PUBLIC...MCT/TM
AVIATION...Benji
FIRE WEATHER...Benji

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 22, 9:34 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 PM MST WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            COTTONWOOD              34.72N 111.99W
03/22/2023                   YAVAPAI            AZ   NEWSPAPER

            PICTURES AND VIDEO SHOWED PROPERTIES BETWEEN
            THE VERDE RIVER AND BATES ROAD IN COTTONWOOD
            SOUTH OF SR-89A INUNDATED BY AT LEAST A FOOT
            OF WATER.

&&

BAJ
Local storm report, Mar 22, 10:18 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1018 PM MST WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            15 NNE ARIPINE          34.62N 110.37W
03/22/2023                   NAVAJO             AZ   EMERGENCY MNGR

            REPORT FROM THIS MORNING. HWY 377 CLOSED DUE
            TO FLOODING AT MILE POST 13. TIME ESTIMATED.

&&

MCT
Local storm report, Mar 22, 10:25 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 PM MST WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            6 ENE LAKE MONTEZUMA    34.68N 111.67W
03/21/2023                   YAVAPAI            AZ   OTHER FEDERAL

            USGS STREAM GAGE WBVA3 ON WET BEAVER CREEK
            REPORTED PEAK FLOWS FROM 10 AM TO 4 PM MST
            ON TUESDAY 3/21 AND AGAIN FROM ABOUT 7 AM TO
            12 PM ON WEDNESDAY 3/22. CLOGGING OF THE
            GAGE AFFECTED PEAK FLOW MEASUREMENTS AND THE
            USGS ESTIMATES A PRELIMINARY PEAK STAGE OF
            14 TO 16 FEET.

&&

MCT
Local storm report, Mar 22, 10:38 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1038 PM MST WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 SW RIMROCK            34.63N 111.79W
03/21/2023                   YAVAPAI            AZ   BROADCAST MEDIA

            REPORTS FROM 12 NEWS AND THE VERDE
            INDEPENDENT SHOW VIDEOS AND PHOTOS OF
            PROPERTY AND HOMES FLOODED IN RIMROCK ALONG
            E. BEAVER VISTA AND E SYCAMORE LANES.
            FLOODING OCCURRED ON BOTH TUESDAY 3/21 AND
            WEDNESDAY 3/22.

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:01 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Mar 22, 8:19 PM MSTAreal Flood AdvisoryFGZYavapai6 hr
Mar 22, 9:54 PM MSTAreal Flood WarningFGZCoconino, Navajo47 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.